Category: 

What Is Hypervitaminosis a?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 21 June 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Hypervitaminosis A is a medical term used to describe an excessive amount of vitamin A, specifically retinoid, in the body. This condition is considered acute if too much vitamin A is taken over a short period of time and chronic if it occurs slowly over a prolonged period. Symptoms of hypervitaminosis A may include visual disturbances, dizziness, and irritability. Liver damage may occur if this condition is not diagnosed and treated promptly. Treatment for hypervitaminosis A is relatively simple and consists of reducing the intake of vitamin A.

Vitamin A is essential to human health, although it should be taken only in recommended doses in order to prevent complications such as hypervitaminosis A. Pregnant women who take too much of this vitamin risk abnormal fetal development, making it even more important to take only recommended doses. Any questions concerning the proper daily dosage of vitamin A should be discussed with a doctor or nutritionist.

Some of the most common symptoms of hypervitaminosis A include dizziness, blurred vision, and headaches. Double vision, irritability, and fatigue may also be present. The severity of these symptoms varies widely, and blood tests are often needed in order to obtain an accurate diagnosis. Children with this condition often have a difficult time gaining weight, and men may experience swelling of the breast tissue.

Ad

Changes involving the skin and hair are relatively common hypervitaminosis A symptoms. Oily skin and hair as well as hair loss may occur when this condition is present, or the skin may itch and peel. Cracked skin at the corners of the mouth is frequently reported as well. Some people may notice an increased sensitivity to sunlight or a yellow discoloration to the skin. More serious side effects of too much vitamin A may include bone pain, changes in consciousness levels, or liver damage.

In most cases, the effects of hypervitaminosis A can be reversed simply by reducing the amount of vitamin A that is consumed. If kidney or liver damage has occurred, a full recovery may not always be possible. The doctor may recommend a consultation with a nutritionist in an effort to help the patient plan healthy meals that contain the proper amounts of this vitamin. The dosage may need to be adjusted if supplements are being taken. If adequate amounts of vitamin A are being consumed through the diet, a separate vitamin supplement containing retinoids may not be needed.

Ad

Recommended

Discuss this Article

anon246226
Post 3

I took one vitamin A pill. It was 10,000 IU. I am now afraid I have toxicity. Could that have caused me liver and kidney damage? I've never taken a vitamin A pill before. I am scared.

SailorJerry
Post 2

@rugbygirl - Don't worry, you can't overdose on vitamin C. Some vitamins are fat-soluble, but C is a water soluble vitamin. That means that it clears out of your body every day. If you take too much vitamin A, you can die. If you take way more vitamin C than your body needs... you might get the runs!

Fat-soluble vitamins like A and D are stored in the body's fat tissue. That means you don't necessarily need to take them every day (water soluble vitamins must be in every day's diet) but it also means that you can have too much in your system at a time.

I'm not sure how much A or D is dangerous; I'm sure it depends a lot on the individual. You would need to add up what you were getting from supplements and from food. Of course, with D, you also get it from the sun, so that's even trickier.

rugbygirl
Post 1

Can you get a vitamin overdose from any vitamin? I don't take supplements partly because I'm concerned about getting too much of something; I just eat a lot of fruits and vegetables. But my mom takes vitamin C supplements to boost her immune system and I'm worried that she may be taking too much. How do you know if you're taking too much of something?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email